Alert archive / Alabama / Flash Flood Warnings in 2012

Flash Flood Warning 24, NWS Huntsville, AL

July 11, 2012Marshall County, Alabama

NWS Huntsville, AL issued this flash flood warning at Jul 11, 2012, 6:01 PM CDT for Marshall County, Alabama. It was in force for 119 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 11, 2012, 6:01 PM CDT (23:01 UTC)
Expired
Jul 11, 2012, 8:00 PM CDT
In force
119 min
Issued by
NWS Huntsville, AL
Area
Storm-based polygon
Flood severity
None

County Marshall County, AL

The radar

The Northeast Alabama radar (KHTX), 62 km from the middle of the area, began a volume at 23:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 11.0 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2012-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 164 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2012-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -8 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
164 J/kg
Mixed-layer CIN
-25 J/kg
Mixed-layer LCL
546 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-8 m²/s²
0-3 km storm-relative helicity
-15 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

092 
WGUS54 KHUN 112301
FFWHUN
ALC095-120100-
/O.NEW.KHUN.FF.W.0024.120711T2301Z-120712T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE HUNTSVILLE AL
601 PM CDT WED JUL 11 2012

THE NATIONAL WEATHER SERVICE IN HUNTSVILLE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  MARSHALL COUNTY IN NORTHEAST ALABAMA...

* UNTIL 800 PM CDT

* AT 601 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS         
  TRACKING AN AREA OF THUNDERSTORMS WITH VERY HEAVY RAINFALL MOVING  
  VERY SLOWLY NORTHEASTWARD ACROSS MARSHALL COUNTY. RAINFALL RATES   
  BETWEEN 1 AND 3 INCHES PER HOUR CAN BE EXPECTED WITH THIS AREA OF  
  STORMS AS IT ADVANCES THROUGH MARSHALL COUNTY.

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
  ALBERTVILLE...ARAB...BOAZ...GUNTERSVILLE AND GRANT.

EMERGENCY MANAGEMENT OFFICIAL HAVE RECENTLY RELAYED TO THE NATIONAL 
WEATHER SERVICE SEVERAL REPORTS OF SIGNIFICANT PONDING OF WATER ON 
ROADWAYS THROUGHOUT MARSHALL COUNTY...AS WELL AS REPORTS OF DRAINAGE 
DITCHES OVERFLOWING WITH RUNOFF FROM THE TORRENTIAL RAINFALL. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3429 8646 3431 8658 3452 8656 3453 8655
      3454 8655 3448 8650 3448 8642 3452 8638
      3451 8633 3460 8631 3460 8615 3455 8615
      3451 8610 3446 8608 3447 8607 3440 8612
      3419 8610 3418 8619 3410 8630 3410 8631

$$

70/DD
1 follow-up statement
094 
WGUS74 KHUN 120054
FFSHUN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
754 PM CDT WED JUL 11 2012

ALC095-120109-
/O.EXP.KHUN.FF.W.0024.000000T0000Z-120712T0100Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
MARSHALL AL-
754 PM CDT WED JUL 11 2012

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR MARSHALL COUNTY
WILL BE ALLOWED TO EXPIRE AT 800 PM CDT...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3429 8646 3431 8658 3452 8656 3453 8655
      3454 8655 3448 8650 3448 8642 3452 8638
      3451 8633 3460 8631 3460 8615 3455 8615
      3451 8610 3446 8608 3447 8607 3440 8612
      3419 8610 3418 8619 3410 8630 3410 8631

$$

70/DD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Huntsville, AL wrote its last area forecast discussion before this flash flood warning went out at Jul 11, 3:22 PM CDT, 2 hours 39 minutes earlier.

Area forecast discussion, Jul 11, 3:22 PM CDT, 2 hours 39 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HUNTSVILLE AL
322 PM CDT WED JUL 11 2012

.DISCUSSION...
THE LATEST 19Z SURFACE ANALYSIS INDICATES THAT THE NEARLY STATIONARY
FRONTAL BOUNDARY HAS REMAINED ACROSS MIDDLE TENNESSEE TODAY. A SERIES
OF UPPER LEVEL SHORTWAVES HAVE BEEN DEVELOPING ALONG THE FRONTAL
BOUNDARY AND MOVING NORTHEAST INTO AND THROUGH THE TENNESSEE VALLEY
TODAY. WELCOME RAINS HAVE BEEN THE RESULT OF THE BOUNDARY. THE FIRST OF
TWO ORGANIZED AREAS OF RAIN SHOWERS WAS MOVING THROUGH THE FORECAST
AREA AT 19Z...WITH THE SECOND AREA SHIFTING NORTHEAST THROUGH WEST
CENTRAL ALABAMA/EAST CENTRAL MISSISSIPPI AT THIS TIME.

FOR THIS EVENING...WILL CONTINUE WITH HIGH PRECIP CHANCES AND NEAR
CATEGORICAL POPS FOR THE FORECAST AREA. PWAT VALUES IN THIS TROPICAL
TYPE OF PATTERN WILL CONTINUE TO RANGE FROM AROUND TWO INCHES TO 2.3
INCHES OVERNIGHT. THE AMOUNT OF MOISTURE AVAILABLE ALONG WITH THE
EXPECTED NORTHEAST MOVEMENT OF THE WEAK UPPER LOW MOVING THROUGH
NORTH MISSISSIPPI...COMBINED WITH A COUPLE OF SHORTWAVES AT 500
MILLIBARS WILL LEAD TO EXPECTED HEAVY RAINFALL ACROSS THE FORECAST
AREA. FOR NOW...BASED UPON ANTECEDENT SOIL CONDITIONS AND GRADUAL
AMOUNTS OF RAINFALL THUS FAR...HAVE DECIDED TO HOLD OFF ON A FLASH
FLOOD/FLOOD WATCH FOR THE FORECAST AREA FOR TONIGHT AND THURSDAY. THE
FLASH FLOOD GUIDANCE VALUES FOR THE FORECAST AREA REMAIN CLOSE TO
THREE INCHES IN AN HOUR AND AROUND 4.5 TO 5 INCHES FOR A SIX HOUR
TIME PERIOD INTO THURSDAY.

WILL CONTINUE WITH OCCASIONAL SHOWERS AND A FEW THUNDERSTORMS ON
THURSDAY TO ACCOUNT FOR SOME SLIGHT INSTABILITY THAT WILL BE PRESENT
ALONG AND AHEAD OF THE SECOND SHORTWAVE THAT IS PROGGED TO BE MOVING
JUST WEST OF THE FORECAST AREA BY 00Z FRIDAY. THE THIRD SHORTWAVE
THAT WILL BE MOVING NORTHEAST ALONG THE OLD FRONTAL BOUNDARY SHOULD
MOVE INTO THE NORTHEAST MISSISSIPPI AREA BY 18Z FRIDAY...SO WILL
CONTINUE WITH AT LEAST LIKELY CHANCES FOR SHOWERS AND STORMS DURING
THE FRIDAY DAY FORECAST PERIOD FOR THE FORECAST AREA.

AS WE HEAD INTO THE WEEKEND TIME PERIOD...THE MODELS ARE IN SIMILAR
AGREEMENT INVOLVING SLOWLY PUSHING THE NEARLY STATIONARY BOUNDARY A
LITTLE FURTHER TO THE NORTH OF THE FORECAST AREA. THE GFS AND ECMWF
MODELS BEGIN TO DEVELOP SOME RIDGING AT 500 MILLIBARS OFF OF THE
ATLANTIC COAST BY 12Z SUNDAY...AND MOVE DRIER AIR IN THE LOWER TO
MID LEVELS INTO THE FORECAST AREA FROM 18Z SATURDAY TO 00Z SUNDAY.
WILL CONTINUE WITH THE LESSENING CHANCE POPS FOR THE FORECAST AREA
ON SUNDAY AND WILL STAY CLOSER TO THE GFS TEMPS INTO THE EXTENDED
FORECAST PERIODS.

THE GFS AND ECMWF MODELS CONTINUE TO INDICATE THAT THE OLD FRONTAL
BOUNDARY/MOISTURE AXIS WILL REMAIN ACROSS SOUTHERN KENTUCKY/NORTHERN
MIDDLE TENNESSEE FROM MONDAY AND INTO TUESDAY. THERE WILL BE SLIGHTLY
WARMER TEMPS CLOSER TO THE GFS NUMBERS FOR MONDAY DUE TO EXPECTED
INCREASED SUNSHINE ACROSS THE AREA. WILL CONTINUE WITH JUST DIURNAL
CHANCE POPS FOR MAINLY THE AFTERNOON/EVENING TIME PERIODS. BY
TUESDAY...THE MODELS ARE INDICATING THAT THE PERSISTENT BOUNDARY WILL
SLIGHTLY DROP SOUTHWARD INTO MIDDLE TENNESSEE...WITH CONTINUED
CHANCES FOR PRECIP FROM TUESDAY INTO WEDNESDAY. WILL STAY CLOSE TO OR
SLIGHTLY LOWER THAN THE GFS TEMPS THROUGH THE EXTENDED FORECAST PERIODS.

TT

&&

.AVIATION...
/ISSUED 111 PM CDT WED JUL 11 2012/
FOR 18Z TAFS...
ONGOING SHOWERS AT BOTH TERMINALS WILL DECREASE IN COVERAGE SLIGHTLY
THIS AFTERNOON...WITH THUNDERSTORMS POSSIBLE THROUGH EARLY THIS
EVENING. CONDITIONS WILL MEANDER BETWEEN ALTERNATE REQUIRED AND IFR
CONDITIONS OVER THE NEXT FEW HOURS. THE NEXT BATCH OF MODERATE TO
HEAVY RAIN WILL IMPACT THE TERMINALS LATE THIS EVENING AND OVERNIGHT.
TEMPO GROUPS WERE INCLUDED FOR ALTERNATE MINIMUM CONDITIONS AT BOTH
KHSV AND KMSL OVERNIGHT AND ESPECIALLY NEAR DAYBREAK. BETWEEN ROUNDS
OF ACTIVITY...FOG/DRIZZLE MAY BE AN ISSUE...BUT DID NOT INCLUDE WITH
THIS ISSUANCE FOR NOW.

12

&&

.PRELIMINARY POINT TEMPS/POPS...
HUNTSVILLE    70  84  70  89  71 /  90  80  40  60  30
SHOALS        71  84  71  89  71 /  90  80  40  60  30
VINEMONT      71  82  70  86  71 /  90  80  40  50  30
FAYETTEVILLE  71  81  72  87  71 /  90  80  40  60  30
ALBERTVILLE   70  81  69  87  71 /  90  70  40  50  30
FORT PAYNE    69  83  69  86  70 /  90  70  40  50  30

&&

.HUN WATCHES/WARNINGS/ADVISORIES...
AL...NONE.
TN...NONE.
&&

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE
AT WEATHER.GOV/HUNTSVILLE.
Hazardous weather outlook, Jul 11, 12:28 PM CDT, 5 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HUNTSVILLE AL
1228 PM CDT WED JUL 11 2012

ALZ001>010-016-TNZ076-096-097-120300-
LAUDERDALE-COLBERT-FRANKLIN AL-LAWRENCE-LIMESTONE-MADISON-MORGAN-
MARSHALL-JACKSON-DEKALB-CULLMAN-MOORE-LINCOLN-FRANKLIN TN-
1228 PM CDT WED JUL 11 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH ALABAMA AND PORTIONS
OF SOUTHERN MIDDLE TENNESSEE.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

A STATIONARY BOUNDARY ACROSS THE AREA WILL BE THE FOCUS OF POSSIBLE HEAVY
RAIN...ESPECIALLY WEST OF INTERSTATE 65 THIS AFTERNOON AND OVERNIGHT.
2 TO 3 INCHES OF RAIN WILL BE POSSIBLE FOR LOCATIONS WEST OF
INTERSTATE 65 WITH 1 TO 2 INCHES ELSEWHERE. THE POTENTIAL FOR FLASH
FLOODING FROM REPETITIVE THUNDERSTORM ACTIVITY WILL BE THE PRIMARY
THREAT...ALTHOUGH SOME STRONG WIND GUSTS WILL ALSO BE POSSIBLE.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

MORE THUNDERSTORMS AND HEAVY RAIN ARE EXPECTED THURSDAY.

ISOLATED TO SCATTERED STORMS ARE EXPECTED THIS WEEKEND AND CONTINUING
INTO THE BEGINNING OF NEXT WEEK...WITH GUSTY WINDS AND LOCALIZED HEAVY
RAIN POSSIBLE.

.SPOTTER CALL TO ACTION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT PERSONNEL IS
NOT ANTICIPATED AT THIS TIME.

12

In the hours before

Special weather statement, Jul 11, 5:11 PM CDT, 50 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HUNTSVILLE AL
511 PM CDT WED JUL 11 2012

ALZ005>008-016-112300-
CULLMAN-LIMESTONE-MADISON-MARSHALL-MORGAN-
511 PM CDT WED JUL 11 2012

...SIGNIFICANT WEATHER ADVISORY FOR CULLMAN...LIMESTONE...MADISON...
MARSHALL AND MORGAN COUNTIES UNTIL 600 PM CDT...

AT 511 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM CADDO TO FLINT CITY
TO EVA TO BAILEYTON. THIS LINE OF STORMS WAS MOVING
NORTH-NORTHEASTWARD AT 10 TO 15 MPH.

WIND GUSTS FROM 30 TO 40 MPH AND HEAVY DOWNPOURS ARE EXPECTED WITH
THESE STORMS.

* LOCATIONS IN OR NEAR THE PATH INCLUDE...
  HULACO.
  RYAN CROSSROADS...JOPPA.
  DECATUR...ARAB.
  VALHERMOSO SPRINGS...EDDY.
  MOORESVILLE...MORGAN CITY.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

&&

LAT...LON 3426 8671 3441 8697 3451 8711 3490 8709
      3480 8684 3468 8658 3451 8630 3423 8643
      3425 8645 3425 8651 3416 8658
TIME...MOT...LOC 2209Z 194DEG 12KT 3459 8714 3450 8694
          3436 8668 3423 8655

70/DD

The office that day

Everything else NWS Huntsville, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 11, 5:11 PM CDTSpecial Weather StatementHUNLimestone, Morgan49 min

Nearby

Flash Flood Warnings in Alabama, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.